Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 341, NWS Blacksburg, VA

August 15, 2012Henry County, Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 15, 2012, 3:27 PM EDT for Henry County, Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2012, 3:27 PM EDT (19:27 UTC)
Expired
Aug 15, 2012, 4:10 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Henry County, VA, Pittsylvania County, VA

What was reported inside it

TimeReportWhereRemark
Aug 15, 3:35 PM EDTTSTM WND DMG6 Nne Eden, VASEVERAL TREES DOWN ON COBBS KNOB ROAD. TIME ESTIMATED BY RADAR.
Aug 15, 3:35 PM EDTHAIL 1.255 Nne Eden, VAHALF DOLLAR SIZE HAIL WAS OBSERVED ALONG AXTON ROAD NEAR KEEN DRIVE.
Aug 15, 3:40 PM EDTHAIL 11 Nw Cascade, VAQUARTER SIZE HAIL AT CASCADE MILL ROAD AND LOBLOLLY DRIVE
Aug 15, 3:40 PM EDTHAIL 15 Nne Eden, VAQUARTER SIZE HAIL WAS OBSERVED ON GERLENE LANE.
Aug 15, 3:43 PM EDTHAIL 0.885 Ne Eden, VANICKLE SIZE HAIL WAS OBSERVED ALONG JUST OFF OF CASCADE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS51 KRNK 151927
SVRRNK
NCC033-157-VAC089-143-590-152030-
/O.NEW.KRNK.SV.W.0341.120815T1927Z-120815T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT WED AUG 15 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
  NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA
  SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 430 PM EDT.

* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  AIKEN SUMMIT...OR NEAR AXTON...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AIKEN SUMMIT...
  CASCADE...
  DRAPER...
  MAYFIELD...
  RUFFIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3663 7923 3631 7947 3658 7987 3669 7979
TIME...MOT...LOC 1927Z 300DEG 22KT 3659 7974

$$

NF
2 follow-up statements
267 
WWUS51 KRNK 151948
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT WED AUG 15 2012

VAC089-151958-
/O.CAN.KRNK.SV.W.0341.000000T0000Z-120815T2030Z/
HENRY VA-
348 PM EDT WED AUG 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3653 7972 3664 7969 3663 7923 3656 7928
      3634 7945
TIME...MOT...LOC 1948Z 302DEG 19KT 3655 7965

$$

NCC033-157-VAC143-590-152030-
/O.CON.KRNK.SV.W.0341.000000T0000Z-120815T2030Z/
CASWELL NC-ROCKINGHAM NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-
348 PM EDT WED AUG 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR THE CITY OF DANVILLE... NORTHWESTERN CASWELL...NORTHEASTERN
ROCKINGHAM AND SOUTHWESTERN PITTSYLVANIA COUNTIES...

AT 347 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR CASCADE...OR NEAR MAYFIELD...MOVING
SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  CASCADE...
  MAYFIELD...
  RUFFIN...
  PELHAM...
  BETHEL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3653 7972 3664 7969 3663 7923 3656 7928
      3634 7945
TIME...MOT...LOC 1948Z 302DEG 19KT 3655 7965

$$

16
914 
WWUS51 KRNK 152010
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT WED AUG 15 2012

NCC033-157-VAC143-590-152019-
/O.CAN.KRNK.SV.W.0341.000000T0000Z-120815T2030Z/
CASWELL NC-ROCKINGHAM NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-
410 PM EDT WED AUG 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF DANVILLE...
NORTHWESTERN CASWELL...NORTHEASTERN ROCKINGHAM AND SOUTHWESTERN
PITTSYLVANIA COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3653 7972 3664 7969 3663 7923 3656 7928
      3634 7945
TIME...MOT...LOC 2009Z 302DEG 19KT 3649 7953

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:45 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 15, 1:45 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED AUG 15 2012

.SYNOPSIS...
AN UPPER TROUGH WILL PASS ACROSS THE AREA THIS AFTERNOON. DRIER
CONDITIONS WILL SPREAD ACROSS THE AREA THURSDAY BEFORE A STRONGER
UPPER TROUGH IMPACTS THE REGION FRIDAY INTO THE WEEKEND WITH A
BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY FRIDAY
THROUGH SATURDAY ALONG WITH SEASONABLY MILD TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 105 PM EDT WEDNESDAY...

THE 13Z HRRR WAS HANDLING THE ENERGY MOVING ACROSS WV AND THE
CONVECTION SITUATED FROM THIS VORT IN WV SOUTH INTO ERN TN. WILL
FOLLOW IT SOME THROUGH MID AFTERNOON WHICH TAKES THE BULK OF
PRECIP ENE THROUGH THE NRV/ROA VALLEYS AND TO LYH AND OUT OF THE
CWA BY 6PM. TO THE SOUTH...THE VORT TAIL SHOULD ALLOW FOR
ISOLATED/SCATTERED SHRA/FEW TSRA. THINK INSTABILITY WILL BE
LIMITED WITH HIGHER THRESHOLDS ACROSS SOUTHSIDE VA/NW NC PIEDMONT
WHERE THUNDER CHANCES WILL REMAIN UNTIL LATE AFTERNOON.

MADE SOME DOWNWARD ADJUSTMENTS AGAIN TO THE TEMPS ESPECIALLY WEST
THOUGH SOME CLEARING BEHIND THE VORT MAY SEND TEMPS UP INTO THE
MID TO UPPER 70S. THE EAST WILL BE GETTING MORE CLOUDS WITH THE
VORT PASSING BY EXCEPT SOUTH OF THE VA/NC BORDER IN WHERE
CU/TCU/CB WILL BE SCT WITH SOME MID/HIGH CLOUDS AT TIMES.

PREVIOUS VALID DISCUSSION...

FOR TONIGHT...SOMEWHAT DRIER AIR WILL ADVECT INTO THE REGION FROM
THE NW BEHIND THIS FIRST SHORT WAVE TROUGH. SKIES WILL CLEAR AFT
00Z FROM WEST TO EAST WITH ANY AFTERNOON UPSLOPE CU/SC DISSIPATING
QUICKLY AND NO INDICATION OF ANY UPSTREAM CI AT THIS POINT.
DEWPOINTS INTO THE MID AND UPPER 50S ACROSS SE WV AND SW VA WILL
ALLOW FAVORABLE VALLEYS TO DROP INTO THE MID AND UPPER 50S
OVERNIGHT...WITH 60S ACROSS THE PIEDMONT AND HIGHER...EXPOSED
ELEVATIONS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
THIS PERIOD WILL TREND TO A MORE AMPLIFIED PATTERN WITH A DEEP UPPER
TROUGH EVENTUALLY BEING CARVED OUT ACROSS THE EASTERN CONUS. BEFORE
THAT...QUICK WARM ADVECTION PUTS H85 TEMPS TO +18C BY 0Z FRIDAY/8P
THURSDAY. CONSIDERING THAT DEWPOINTS WON'T RISE AS QUICKLY AS THE
TEMPS...RELATIVE HUMIDITY WILL BE RATHER COMFORTABLE ON THURSDAY
WITH DEWPOINTS IN THE 50S NEAR MAX MIXING WITH A LIGHT WESTERLY
WIND. CLOUDS WILL SLOWLY INCREASE ACROSS SE WEST VA THURSDAY
NIGHT...BUT WITH HARDLY ANY CLOUDS...DRY AIR AND NIL WINDS LOW TEMPS
MAY RUN A DEGREE OR TWO BELOW GUIDANCE ACROSS THE PIEDMONT AND
SOUTHSIDE INTO FRIDAY MORNING. THE UPPER SUPPORT TO THE COLD
FRONT...WHICH WILL APPROACH THE REGION LATER FRIDAY AND FRIDAY
NIGHT...PASSES INTO SOUTHEASTERN CANADA. ANY LINE OF STORMS WHICH
FORMS ACROSS THE OHIO VALLEY THUS MAY DWINDLE ACROSS WEST VA. COLUMN
DOESN'T MOISTEN QUICKLY ENOUGH FOR WIDESPREAD SHWS AND STORMS TO
SURVIVE INTO THE PIEDMONT/SOUTHSIDE AND POSSIBLY EVEN THE ROANOKE
VALLEY. THUS...FRIDAY DOESN'T LOOK LIKE THAT BAD OF A DAY...WITH ANY
SHOWERS OR STORMS HOLDING OFF UNTIL LATE DAY SAVE SOUTHEASTERN WEST
VA/NW NC. HIGHEST POPS WILL BE FROM JFZ TO BLF TO WESTERN
GREENBRIER. COLD FRONT GETS LEFT BEHIND BY ITS UPPER SUPPORT PERHAPS
PARKING IT OVER THE NEW RIVER VALLEY ON SATURDAY. THIS SHOULD KEEP
SHOWERS AND STORMS AROUND FOR AT LEAST HALF OF THE DAY ON SATURDAY
AS DISTURBANCES RIDE ALONG IT...WITH SKIES SLOW TO CLEAR...AND A
FEW SHOWERS STILL AROUND SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 110 PM EDT TUESDAY...

TREND THE PAST FEW DAYS HAS BEEN FOR THE FRIDAY COLD FRONTAL PASSAGE
TO LAG A BIT SLOWER. THIS TREND CONTINUES TODAY WITH THE FRONT
SWEEPING THROUGH THE REGION FRIDAY NIGHT. HAVE INCREASED POPS FRIDAY
NIGHT TO ACCOUNT FOR THE GREATEST CHANCE OF PRECIPITATION...AS
COMPARED TO THE SOMEWHAT LOWER CHANCE FRIDAY AFTERNOON. IN FOLLOWING
HPC GUIDANCE...WILL HAVE LOW END LIKELY POPS ACROSS THE FAR WESTERN
PARTS OF THE AREA EARLY FRIDAY NIGHT...WITH HIGH CHANCE POPS IN THE
EAST LATE FRIDAY NIGHT.

WHILE WE WILL SEE THE FRONT HEAD TO OUR SOUTH ON SATURDAY...AND THE
BEGINNINGS OF SURFACE HIGH PRESSURE WORKINGS ITS WAY INTO THE
AREA...A PERSISTENT BROAD TROUGH OF LOW PRESSURE ALOFT WILL REMAIN
ACROSS THE CENTRAL AND EASTERN PARTS OF THE COUNTRY. PERIODIC
SHORTWAVE TROUGHS OF ENERGY ARE PROGGED TO BE WITHIN THIS LARGER
FLOW INTO EARLY NEXT WEEK.

TIMING OF THESE FEATURES WILL BE PROBLEMATIC...AS THEY WILL LIKELY
FLUCTUATE WITH EACH SUCCESSIVE MODEL RUN.

FOR THE SATURDAY THROUGH TUESDAY PORTION OF THE FORECAST...HAVE
WEIGHED OUR SOLUTION HEAVILY ON THE HPC GUIDANCE WHICH GOES HEAVY ON
MAINTAINING LINGER POPS ON THE BACKSIDE OF THE FRONT INTO
SATURDAY...COINCIDENT TO ONE OF THESE WEAKER WAVES ROUNDING THE BASE
OF THE LARGER PARENT TROUGH. OTHER ISOLATED SHOWERS ARE FORECAST
SUNDAY THROUGH TUESDAY.

THE EXISTENCE OF THE UPPER TROUGH PARKED OVER THE REGION WILL YIELD
TEMPERATURES AT OR SLIGHTLY BELOW NORMAL FOR THIS TIME OF THE YEAR.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 115 PM EDT WEDNESDAY...

GOING WITH SHRA AT BLF/LWB/BCB/ROA IN THE FIRST HOUR WITH NO
THUNDER...AS INSTABILITY LACKING. THE THREAT FOR SUB VFR IS NOT
LONG-LASTING MAYBE AN HOUR WITH THE HEAVIER SHOWERS WHICH WILL
BRING VSBYS DOWN TO 2SM WITH CIGS AROUND 1500-3000FT IN THE MTNS.

WITH THE SHORTWAVE EXITING THIS EVENING...THINK WE WILL SEE
CLEARING SKIES BUT THE DEWPOINTS STAY ELEVATED ENOUGH WHERE FOG
WILL BE AN ISSUE AFTER MIDNIGHT. MODELS SHOW AT LEAST MVFR FOG
ACROSS MOST AREAS AFTER 06Z...WITH LIFR AT LWB/BLF. AT BCB WE MAY
SEE SUB IFR BUT CONFIDENCE NOT HIGH.

HAVE THE FOG CLEARING ACROSS THE AREA BY 14Z THU...AND HIGH
PRESSURE WILL BE IN CONTROL WITH VFR CONDITIONS.

ASIDE FROM SOME LATE NIGHT FOG AT LWB/BCB ANTICIPATE THE NEXT
THREAT FOR SUB VFR TO COME WITH A FRONT FRIDAY INTO SATURDAY. THE
FRONT SLOWS AND LINGERS ACROSS CENTRAL SC NORTHEAST TO THE OUTER
BANKS THROUGH THE WEEKEND SUCH THAT THE THREAT OF SHOWERS MAY
OCCUR IN THE DANVILLE AREA...WIH SOME MVFR POSSIBLE. THE FRONT
WILL BE MOVING SLOWLY EAST BY MONDAY AS HIGH PRESSURE WORKS IN
FROM THE OHIO VALLEY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RAB/WP
NEAR TERM...RAB/WP
SHORT TERM...KM
LONG TERM...DS
AVIATION...RAB/WP
Hazardous weather outlook, Aug 15, 6:13 AM EDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 AM EDT WED AUG 15 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-161000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
613 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A DEEPENING UPPER TROUGH ACROSS THE EASTERN U.S. AND AN ASSOCIATED
COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA
LATE FRIDAY AND FRIDAY NIGHT. A FEW OF THESE THUNDERSTORMS MAY
BECOME STRONG TO SEVERE...WITH THE MAIN THREAT BEING DAMAGING
WINDS AND QUARTER-SIZED HAIL. SCATTERED THUNDERSTORMS WILL REMAIN
POSSIBLE INTO SATURDAY AND EVEN INTO SUNDAY ACROSS THE PIEDMONT.
HOWEVER...THIS ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, Aug 15, 12:38 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT WED AUG 15 2012

NCZ001-018-VAZ015-151715-
ASHE NC-GRAYSON VA-WATAUGA NC-
1238 PM EDT WED AUG 15 2012

...THUNDERSTORMS WILL AFFECT PORTIONS OF THE HIGH COUNTRY THROUGH
130 PMS...

AT 1232 PM EDT...THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES NORTH
OF MOUNTAIN CITY TO 6 MILES NORTH OF BEECH MOUNTAIN...MOVING EAST AT
20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL IMPACT THE FOLLOWING COMMUNTIES AND AREAS...SUGAR
GROVE GRAYSON HIGHLANDS STATE PARK...SILVERSTONE...TROUT AND TODD.

LAT...LON 3634 8185 3636 8181 3635 8177 3635 8173
      3641 8175 3647 8170 3654 8171 3662 8165
      3665 8158 3665 8139 3621 8147 3623 8191
      3627 8190 3629 8192

WP
Special weather statement, Aug 15, 2:16 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT WED AUG 15 2012

VAZ009-010-012-013-015-151845-
BLAND VA-GRAYSON VA-PULASKI VA-SMYTH VA-WYTHE VA-
216 PM EDT WED AUG 15 2012

...STRONG THUNDERSTORMS WILL AFFECT BLAND...GRAYSON...PULASKI...SMYTH
AND WYTHE COUNTIES...

AT 214 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
EAST OF BLAND TO SUGAR GROVE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. PERIODS OF
HEAVY RAIN MAY ALSO CAUSE PONDING ON ROADWAYS.

THESE STORMS WILL BE NEAR CROCKETT AROUND 225 PM...LONG SPUR AROUND
230 PM...SPEEDWELL AROUND 235 PM AND CRIPPLE CREEK AROUND 245 PM.

LAT...LON 3715 8075 3665 8124 3676 8151 3713 8119

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 10:08 PM EDTSpecial Weather StatementRNKRockbridge67 min
Aug 15, 2:16 PM EDTSpecial Weather StatementRNKBland, Wythe29 min
Aug 15, 12:38 PM EDTSpecial Weather StatementRNKAshe, Watauga37 min
Aug 15, 4:44 PM EDTSpecial Weather StatementRNKRockingham61 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.